Florida, 2018

Tornado and Damaging Winds in Florida, April 15, 2018

April 15, 2018 · NWS TAE · 31 events in 9 counties and zones

A line of strong to severe thunderstorms associated with a cold front moved across the area during the morning hours of April 15th. A strong low level jet enhanced low level shear across the area, and a brief tornado occurred near Tyndall AFB in addition to numerous reports of trees down across northwest Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A line of strong to severe thunderstorms associated with a cold front moved across the area during the morning hours of April 15th. A strong low level jet enhanced low level shear across the area, and a brief tornado occurred near Tyndall AFB in addition to numerous reports of trees down across northwest Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 15, 1:16 AM CST, 40 minutes earlier.

Area forecast discussion, Apr 15, 1:16 AM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
316 AM EDT Sun Apr 15 2018

.NEAR TERM [Through Today]...

A line of thunderstorms is moving through the region. Conditions are
still favorable for severe weather overnight through the early
afternoon hours. A tornado watch is in effect for SW Alabama, the FL
Panhandle and parts of SW Georgia until 8 AM EDT.

Instability is currently low but deep layer shear is high at 40 to
50 knots throughout the region. 0 to 1 km shear is very high at 30
to 40 knots ahead of the line. Conditions are favorable for tornado
development. Some weak rotation has been observed in this line of
storms but no warnings have been issued over the last few hours.
This line may intensify in the early morning hours as the low level
jet strengthens.

By morning this line of strong to severe storms will be near Albany
and Tallahassee. Deep layer wind shear will still be high around 50
knots and 0 to 1 km shear will be 30 to 40 knots. Conditions will
still be favorable for damaging winds and isolated tornadoes. This
line of storms will move out of the region around noon. Stratiform
rain will last for a few hours after the main line has past. Highs
today will be in the upper 60s and lower 70s. Clouds will decrease
this afternoon as a cold front moves through.

.SHORT TERM [Tonight Through Tuesday]...

Cold front will be east of the area as the short term begins.
Supporting trough will lift northeast leaving behind rising
heights with an upstream ridge over the southern Plains and
surface high pressure moving across the northern Gulf. The
atmospheric column dries out to under 0.50 inches which will lead
to dry conditions this period. Much cooler temperatures will
continue into Monday with highs in the upper 60s to around 70
degrees. As high pressure moves in, a warmup in anticipated
Tuesday with highs in the mid 70s.

.LONG TERM [Tuesday Night Through Sunday]...

High pressure will slide east into the Atlantic with the approach
of a weak cold front Thursday. Models do indicate a little more
moisture compared to 24 hours ago so introduced a slight chance
for a shower or two along the front. High pressure will quickly
build in for Friday but will be short lived with the approach of a
much stronger system. Increasing clouds expected Saturday with the
main system on approach for Sunday/Sunday night. Some timing
differences between the models but each do show a latter half of
the weekend storm system, increasing confidence for showers and
thunderstorms ahead of the next work week.

&&

.AVIATION [Through 06Z Monday]...

MVFR CIGs are expected tonight with IFR possible in the morning. A
line of thunderstorms will move through overnight and into the
morning hours. These storms will be strong to severe and isolated
tornadoes are possible. Winds will be gusty until sunset. VFR
conditions will return this afternoon.

&&

.MARINE...

Winds have increased ahead of a cold front which will move
through the coastal waters today. Strong to severe thunderstorms
are also possible ahead of the front. Small craft advisories are
in effect through Monday afternoon, at which time wind speeds
should slowly decrease. More favorable marine conditions are
expected beginning Tuesday.

&&

.FIRE WEATHER...

Drier air will be in place this week after a cold front moves
through today. Minimum RH values are expected to remain above the
critical threshold for red flag conditions. High dispersion values
over 75 are possible this afternoon. A wetting rain is expected
today at all locations.

&&

.HYDROLOGY...

One to two inches of rain, with isolated higher amounts, is
expected as the squall line moves through today. Based on these
values, a river point or two could reach action stage, however
river flooding isn't expected. Some ponding of water in low lying
areas could occur, but widespread flooding is not expected.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   71  43  69  45  76 / 100   0   0   0   0
Panama City   68  49  69  52  73 /  90   0   0   0   0
Dothan        68  41  66  44  76 / 100   0   0   0   0
Albany        70  43  65  44  75 / 100   0   0   0   0
Valdosta      72  44  65  44  74 / 100   0   0   0   0
Cross City    75  46  66  45  74 / 100   0   0   0   0
Apalachicola  71  48  68  49  72 / 100   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 8 AM EDT /7 AM CDT/ Monday for Coastal
     Bay-South Walton.

     High Surf Advisory until 11 AM EDT /10 AM CDT/ Monday for
     Coastal Gulf.

GA...None.
AL...None.
GM...Small Craft Advisory until 2 PM EDT Monday for Apalachee Bay or
     Coastal Waters From Keaton Beach to Ochlockonee River FL
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach FL out 20 NM-Coastal waters from
     Mexico Beach to Apalachicola FL out 20 NM-Coastal waters
     from Mexico Beach to Okaloosa Walton County Line FL out 20
     NM-Waters from Suwannee River to Apalachicola FL from 20 to
     60 NM-Waters from Apalachicola to Mexico Beach FL from 20
     to 60 NM-Waters from Mexico Beach to Okaloosa Walton County
     Line FL from 20 to 60 NM.

&&

NEAR TERM...McD
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...McD
MARINE...Scholl
FIRE WEATHER...McD
HYDROLOGY...Barry

In the hours before

Special weather statement, Apr 15, 12:57 AM CST, 59 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
157 AM CDT SUN APR 15 2018

ALZ066-150730-
Dale AL-
157 AM CDT SUN APR 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DALE COUNTY IN
SOUTHEAST ALABAMA UNTIL 230 AM CDT...

At 157 AM CDT, Doppler radar was tracking a strong thunderstorm over
Ariton, or 9 miles north of Ozark, moving northeast at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Ariton, Dillard, Phillips Crossroads, Dykes Crossroads, Roberts
Crossroads, Hwy 231 Pea River Bridge, Rocky Head, Arguta and Marley
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 700 AM CDT for southeastern
Alabama.

LAT...LON 3149 8570 3156 8579 3162 8579 3162 8548
TIME...MOT...LOC 0657Z 232DEG 31KT 3156 8570

38-GODSEY
Special weather statement, Apr 15, 1:29 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
229 AM CDT SUN APR 15 2018

ALZ066-068-069-FLZ009-150815-
Dale AL-Houston AL-Geneva AL-Holmes FL-
229 AM CDT SUN APR 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR DALE...EASTERN GENEVA...AND
NORTHWESTERN HOUSTON COUNTIES IN SOUTHEAST ALABAMA AND NORTHEASTERN
HOLMES COUNTY IN THE FLORIDA PANHANDLE UNTIL 315 AM CDT...

At 228 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Hartford, or 9 miles west of Graceville, moving north
at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Daleville, Ozark, Dothan, Fort Rucker, Hartford, Taylor, Midland
City, Slocomb, Newton, Pinckard, Malvern, Clayhatchee, Grimes, Esto,
Napier Field, Noma, Black, Hunt Field, Waterford and Ewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 700 AM CDT for southeastern
Alabama...and the Panhandle of Florida.

LAT...LON 3147 8542 3138 8542 3091 8556 3091 8557
      3094 8578 3151 8565
TIME...MOT...LOC 0728Z 196DEG 49KT 3100 8566

38-GODSEY
Special weather statement, Apr 15, 1:46 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
246 AM CDT SUN APR 15 2018

ALZ067-150800-
Henry AL-
246 AM CDT SUN APR 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HENRY COUNTY UNTIL
300 AM CDT...

At 245 AM CDT, Doppler radar was tracking a strong thunderstorm near
Texasville, or 9 miles northwest of Abbeville, moving north at 40
mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Edwin.

A Tornado Watch remains in effect until 700 AM CDT for southeastern
Alabama.

LAT...LON 3170 8530 3157 8538 3158 8542 3165 8542
      3171 8541 3171 8533
TIME...MOT...LOC 0745Z 195DEG 36KT 3163 8541

38-GODSEY

The radar

The Eglin Afb radar (KEVX), 27 km away, was scanning. The volume nearest the first event began at 07:53 UTC.

Open the radar archive at this moment

Event by event

30 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Walton

When
April 15, 1:56 AM CST
Where
Walton County, 0.91 mi NE of Point Washington
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
30.380, -86.100

A tree limb blew down onto a transformer and resulted in a power outage to 98 customers.

Tornado, Bay

When
April 15, 5:09 AM CST to 5:13 AM CST
Where
Bay County, 4.47 mi WSW of Allanton to 3.57 mi W of Allanton
Rating
EF0
Path length
1.13 mi
Path width
60 yd
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
30.009, -85.521

Damage photos from Bay County Emergency Management indicate that a brief tornado touched won on the eastern portions of Tyndall Air Force Base. The tornado crossed Highway 98 causing damage to pine trees and utility lines. The full length of the path is uncertain given the limited access to the area. The tornado was rated EF0 with max winds near 80 mph and a width of 60 yards.

Thunderstorm Wind, Calhoun

When
April 15, 5:57 AM CST
Where
Calhoun County, 0.68 mi SW of Blountstown
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.432, -85.047

A tree was blown down onto Fuqua Circle.

Thunderstorm Wind, Calhoun

When
April 15, 5:58 AM CST
Where
Calhoun County, 1.64 mi NE of Nettle Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.487, -85.021

A tree was blown down onto Parish Lake Road.

Thunderstorm Wind, Leon

When
April 15, 7:17 AM EST
Where
Leon County, 0.69 mi S of Innovation Park
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.410, -84.320

A power line was blown down near Springsax Road.

Thunderstorm Wind, Leon

When
April 15, 7:18 AM EST
Where
Leon County, 0.86 mi SW of Levy Park
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
30.452, -84.301

A tree was blown down onto Delaware Street.

Thunderstorm Wind, Leon

When
April 15, 7:20 AM EST
Where
Leon County, 0.37 mi ESE of Tallahassee Mall
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
30.468, -84.285

A tree was blown down on Bradford Street.

Thunderstorm Wind, Wakulla

When
April 15, 7:25 AM EST
Where
Wakulla County, 0.6 mi W of Vereen
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.270, -84.240

Trees were blown down onto Old Woodville Road.

Thunderstorm Wind, Leon

When
April 15, 7:27 AM EST
Where
Leon County, 0.44 mi W of Forest Meadows Park
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
30.530, -84.277

A tree was blown down onto Meridian Street.

Thunderstorm Wind, Wakulla

When
April 15, 7:33 AM EST
Where
Wakulla County, 3.65 mi NE of Plum Orchard
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.190, -84.100

A tree was blown down onto Coastal Highway.

Thunderstorm Wind, Jefferson

When
April 15, 7:46 AM EST
Where
Jefferson County, 3.29 mi NNE of Cody
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.400, -84.020

A tree was blown down onto West Capps Highway.

Thunderstorm Wind, Leon

When
April 15, 7:50 AM EST
Where
Leon County, 1.5 mi SSW of Pisgah Church
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.530, -84.160

A WCTV viewer reported 20 feet of privacy fence blown down northeast of Tallahassee. Damage cost was estimated.

Thunderstorm Wind, Leon

When
April 15, 7:52 AM EST
Where
Leon County, 2.11 mi NE of Fallschase
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.475, -84.179

A very large branch of a tree snapped off near the Eastside Library.

Thunderstorm Wind, Jefferson

When
April 15, 7:55 AM EST
Where
Jefferson County, 0.69 mi N of Wacissa
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.360, -83.990

A tree was blown down and blocked three-fourths of the road near Tram Road and Highway 59.

Thunderstorm Wind, Leon

When
April 15, 7:58 AM EST
Where
Leon County, 2.02 mi NNE of Baum
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.519, -84.083

A tree was blown down and blocked the roadway.

Thunderstorm Wind, Leon

When
April 15, 7:58 AM EST
Where
Leon County, 0.6 mi N of Pisgah Church
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
30.559, -84.149

A tree was blown down onto a wire on Bridal Trail.

Thunderstorm Wind, Leon

When
April 15, 8:00 AM EST
Where
Leon County, 3.62 mi SSW of Chaires Crossing
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
30.370, -84.130

A tree was blown down onto Tram Road.

Thunderstorm Wind, Jefferson

When
April 15, 8:06 AM EST
Where
Jefferson County, Lois
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.520, -83.910

A tree was blown down onto a power line on Casa Bianca Road.

Thunderstorm Wind, Jefferson

When
April 15, 8:08 AM EST
Where
Jefferson County, Lamont
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.370, -83.810

A tree was blown down onto the roadway.

Thunderstorm Wind, Jefferson

When
April 15, 8:08 AM EST
Where
Jefferson County, Monticello
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.540, -83.870

A tree was blown down onto Poplar Street.

Thunderstorm Wind, Jefferson

When
April 15, 8:10 AM EST
Where
Jefferson County, 2.11 mi NNW of Waukeenah
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.439, -83.960

A tree was blown down onto Watermill Road.

Thunderstorm Wind, Jefferson

When
April 15, 8:10 AM EST
Where
Jefferson County, 0.58 mi ESE of Jarrott
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.618, -83.921

A tree was blown down onto Lake Road.

Thunderstorm Wind, Jefferson

When
April 15, 8:12 AM EST
Where
Jefferson County, 3.01 mi NNE of Alma
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
30.650, -83.880

Fallen trees or limbs resulted in a power outage to 146 customers.

Thunderstorm Wind, Jefferson

When
April 15, 8:12 AM EST
Where
Jefferson County, 4.17 mi NNE of Alma
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.665, -83.871

An oak tree was blown down across all lanes of Stateline Road off of Highway 19.

Thunderstorm Wind, Jefferson

When
April 15, 8:15 AM EST
Where
Jefferson County, 1.5 mi NNW of Aucilla
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.500, -83.760

A tree and a power lines were blown down near Highway 90 and South Salt Road.

Thunderstorm Wind, Jefferson

When
April 15, 8:15 AM EST
Where
Jefferson County, 3.38 mi N of Aucilla
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.529, -83.755

A tree was blown down across Flatwoods Road between Noble Road and Smith Road.

Thunderstorm Wind, Madison

When
April 15, 8:26 AM EST
Where
Madison County, 2.08 mi N of Sirmans
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
30.380, -83.658

Two trees were blown down on the 8000 block of Highway 221.

Thunderstorm Wind, Madison

When
April 15, 8:26 AM EST
Where
Madison County, 3.65 mi NE of Greenville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
30.510, -83.590

A power line was blown down on Lovett Road near Highway 140.

Thunderstorm Wind, Madison

When
April 15, 8:28 AM EST
Where
Madison County, 1.19 mi E of Greenville
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
30.470, -83.610

A tree was blown down at Grand Street and Highway 90.

Thunderstorm Wind, Taylor

When
April 15, 8:55 AM EST
Where
Taylor County, 2.26 mi NW of Perry
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
30.130, -83.610

Fallen trees or limbs resulted in a power outage to 81 customers.

Thunderstorm Wind, Lafayette

When
April 15, 10:40 AM EST
Where
Lafayette County, 4.41 mi WNW of Grady
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.970, -83.000

Trees and power lines were blown down mainly on the eastern side of Lafayette county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyThe tornado archive for Florida, 2018Warnings in Florida, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739960, 743661, 739962, 739963, 739964, 739965, 739966, 739967, 739968, 739969, 739970, 739971, 739972, 739973, 739974, 739975, 739976, 739977, 739978, 739979, 739980, 739981, 739982, 739983, 739984, 739985, 739986, 739987, 739988, 739989, 739990.